Olanzapine Labeling Change Indicates Risk of Hyperglycemia, Diabetes

Medscape Staff Report

March 22, 2004

March 22, 2004 — Eli Lilly and Co. has notified healthcare professionals of a revision to the labeling for olanzapine (Zyprexa), describing the increased risk of hyperglycemia and diabetes in patients taking the drug.

The U.S. Food and Drug Administration (FDA) has asked all manufacturers of atypical antipsychotic medications, including Lilly, to add this warning statement to drug labeling, according to an alert sent today from MedWatch, the FDA's safety information and adverse event reporting program.

In addition to olanzapine, the atypical antipsychotic class includes clozapine (Clozaril; Novartis), risperidone (Risperdal; Janssen), quetiapine (Seroquel; AstraZeneca), ziprasidone (Geodon; Pfizer), and aripiprazole (Abilify; Bristol Myers Squibb and Otsuka American Pharmaceutical).

According to the revised olanzapine labeling, "Hyperglycemia, in some cases extreme and associated with ketoacidosis or hyperosmolar coma or death, has been reported in patients treated with atypical antipsychotics."

The revised labeling recommends that "[p]atients with an established diagnosis of diabetes mellitus who are started on atypical antipsychotics should be monitored regularly for worsening of glucose control. Patients with risk factors for diabetes mellitus (e.g., obesity, family history of diabetes) who are starting treatment with atypical antipsychotics should undergo fasting blood glucose testing at the beginning of treatment and periodically during treatment."

In addition, all patients treated with atypical antipsychotics should be monitored for symptoms of hyperglycemia, including polydipsia, polyuria, polyphagia, and weakness, the labeling states. Patients who develop symptoms of hyperglycemia during treatment with atypical antipsychotics should undergo fasting blood glucose testing. In some cases, hyperglycemia has resolved when the atypical antipsychotic was discontinued; however, some patients required continuation of anti-diabetic treatment despite discontinuation of the suspect drug.

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....